SEARCH

SEARCH BY CITATION

Keywords:

  • Acral;
  • desquamation;
  • palmoplantar;
  • peeling;
  • rapamycin;
  • sirolimus

Abstract

Sirolimus (rapamycin) is an immunosuppressive agent commonly used in transplant recipients. Although sirolimus has less renal toxicity than calcineurin inhibitors, its use has been limited by its side effects. The most common cutaneous pathologies associated with sirolimus are inflammatory acneiform eruptions, lymphedema and aphthous ulcers. We present a novel cutaneous manifestation of sirolimus therapy that limited its use in at least one transplant recipient. Upon commencing sirolimus therapy, four solid organ transplant recipients developed tender, nonpruritic palmoplantar peeling within the first month of therapy. The peeling clinically resembled a mild form of hand-foot syndrome, yet none of the patients had been treated with chemotherapeutics. Desquamation presented on the palms and soles with dry vesicles and minor peeling extending to the dorsal aspects of the hands and feet. Histologically, the lesions were noninflammatory; the epidermis showed subtle separation between keratinocytes, suggesting either spongiosis or a defect in intercellular adhesion. One patient opted to discontinue treatment because of the tenderness associated with the palmoplantar peeling, which resulted in complete resolution within 2 weeks.